This article is written by Jess Keefe, Senior Editor at Shatterproof, one of Outcome Health’s health advocacy partners.
4 Things to Know about this Lifesaving Medication
The opioid epidemic is still on the rise in America. In 2017, nearly 192 people died every day from a drug overdose. Opioids were involved in nearly two-thirds of those deaths. Drug overdoses are now the #1 cause of accidental death in America, surpassing car crashes and gun violence.
Turning the tide of the opioid epidemic begins with better education: About opioids, about addiction, and about how to prevent fatal overdoses. That’s why Shatterproof, a national nonprofit dedicated to ending the devastation of addiction, is excited to partner with Outcome Health to bring research-backed information to patients across the country. We leveraged Outcome Health’s O/Studio team to develop Shatterproof content tailored for audiences at the point of care to bring attention to treatment options for overdoses.
One of the best tools at our disposal in the fight against the opioid epidemic is naloxone, a safe, FDA-approved medication proven to reverse opioid overdoses in minutes. Here are four things every American should understand about this incredible medication.
Naloxone is safe
Naloxone is FDA-approved and completely safe. When tested on people who were not using opioids, naloxone produced no clinical effects at all—even when administered in high doses. When administered to someone experiencing an overdose, the medication may also induce rapid opioid withdrawal in patients. This may cause temporary discomfort, but it’s a small price to pay for a saved life.
Studies also show that increased naloxone access does not cause an increase in opioid misuse or overdoses. Having naloxone widely available in our communities is not a threat, or a risk—it’s an important tactic to save lives.
Naloxone stops an opioid overdose in its tracks
Opioids bind to specific receptors in the brain. This process minimizes feelings of pain and can cause feelings of euphoria—but it also affects other body systems. Opioids can make a person’s breathing slow, or stop completely. And that’s what makes an opioid overdose so deadly.
But naloxone is an opioid antagonist. That means it bonds to the same receptors in the body that opioids do. Basically, naloxone kicks the opioid off their receptors, temporarily undoing the harmful effects of an overdose. When naloxone is administered to someone experiencing an opioid overdose in a timely manner, they can begin breathing again within a matter of minutes.
The people most at risk of an opioid overdose should have naloxone on hand
Those people include:
- People who take prescription opioids, especially in high doses
- People who use alcohol, anti-depressants, or benzodiazepines (like Xanax) in addition to opioids
- People who are addicted to prescription or illicit opioids
- People who’ve recently detoxed from opioids, or who are recently in recovery from opioid addiction (their tolerance is now lower, so any relapse can be fatal)
When you identify an opioid overdose, it’s time to administer naloxone
Signs of an opioid overdose include:
- Pinpoint pupils
- Breathing problems, including slow or shallow breathing
- Unresponsiveness or severe sleepiness, meaning you can’t wake the person up with a loud voice or a firm rub on the center of their chest
- Blue or grey lips or fingertips
- Floppy arms or legs
- Snoring or gurgling
Through this partnership with Outcome Health, it is our hope that we can reach more Americans with critical information that can ultimately result in more lives saved.
Jess Keefe is a senior editor at Shatterproof. Shatterproof advocates for changes in policy at the federal and state level and supports the development and implementation of evidence-based solutions for substance use disorders. Read Shatterproof’s first article on our Heartbeat blog: It’s Time to Shatter the Stigma of Addiction.